Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Honolulu, HI

August 16, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 16, 2015, 7:19 PM HST for Hawaii County, Hawaii. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2015, 7:19 PM HST (05:19 UTC)
Expired
Aug 16, 2015, 8:15 PM HST
In force
56 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 6 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WGHW50 PHFO 170519
FFWHFO
HIC001-170615-
/O.NEW.PHFO.FF.W.0004.150817T0519Z-150817T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
719 PM HST SUN AUG 16 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 815 PM HST

* AT 706 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAWA FLATS...AND 
  MAMALAHOA HIGHWAY NEAR PUNALUU BEACH. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY. RADAR RAINFALL ESTIMATES SHOW TOTALS OF 2 TO 3 
  INCHES OF RAIN IN THE LAST HOUR IN THE WARNING AREA.     

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD
  VALLEY AND PAHALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1913 15569 1933 15548 1920 15542 1905 15557
      1904 15561

$$


REYNES
2 follow-up statements
862 
WGHW70 PHFO 170541
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
741 PM HST SUN AUG 16 2015

HIC001-170615-
/O.CON.PHFO.FF.W.0004.000000T0000Z-150817T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
741 PM HST SUN AUG 16 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 815 PM HST...

HEAVY RAIN CONTINUES TO AFFECT THE WARNING AREA WITH HIGHEST 
RAINFALL STILL HAPPENING NEAR KAWA FLATS AND MAMALAHOA HIGHWAY NEAR 
PUNALUU BEACH. THEREFORE...THE FLASH FLOOD WARNING REMAINS IN 
EFFECT UNTIL 815 PM HST.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD VALLEY
AND PAHALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1913 15569 1933 15548 1920 15542 1905 15557
      1904 15561

$$

REYNES
478 
WGHW70 PHFO 170616
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
816 PM HST SUN AUG 16 2015

HIC001-170624-
/O.EXP.PHFO.FF.W.0004.000000T0000Z-150817T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
816 PM HST SUN AUG 16 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 1913 15569 1933 15548 1920 15542 1905 15557
      1904 15561

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:45 PM HST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 3:45 PM HST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST SUN AUG 16 2015

.SYNOPSIS...
A BIT OF UNSETTLED WEATHER IS ON TAP FOR THE ISLANDS FOR THE FIRST
HALF OF THE WORK WEEK AS A SURFACE TROUGH INTERACTS WITH AN UPPER
LEVEL LOW NORTH AND NORTHWEST OF THE ISLANDS. THE SURFACE TROUGH
WILL BE STRONG ENOUGH TO DISRUPT THE NORMAL TRADE WIND FLOW BY
REPLACING IT WITH LIGHT SOUTHEAST TO SOUTH WIND FLOW OVER THE
SMALLER ISLANDS. THE LIGHT WINDS COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE WILL LEAD TO SCATTERED SHOWERS IN GENERAL OVER ALL OF THE
SMALLER ISLANDS...AND SOME SHOWERS COULD BE LOCALLY HEAVY. LEEWARD
BIG ISLAND WILL HAVE ACTIVE AFTERNOON SHOWERS EACH DAY THIS WEEK. A
MORE STABLE TRADE WIND REGIME RETURNS TO THE AREA THURSDAY.

&&

.DISCUSSION...
TONIGHT...
SPOTTY SHOWERS ARE PRESENT OVER INTERIOR KAUAI...CENTRAL OAHU...THE
LEE SIDE OF HALEAKALA MAUI AS OF 3 PM. THERE IS STILL QUITE A BIT OF
DAYLIGHT LEFT SO DO NOT BE SURPRISED IF MORE CONVECTIVE SHOWERS POP
UP IN THE NEXT COUPLE OF HOURS OVER INTERIOR AND LEEWARD AREAS.
SHOWERS AND THUNDERSTORMS HAVE BEEN IN ACTION OVER THE HIGHER SLOPES
AND THE 2 SUMMITS OF THE BIG ISLAND...STARTING UP JUST BEFORE NOON.
THIS ACTIVITY SHOULD START TO DIMINISH STATEWIDE AS THE SUN SETS.
OVERNIGHT...THE TRADES WILL BE STRONG ENOUGH TO CARRY A FEW SHOWERS
ONTO THE WINDWARD DISTRICTS OF THE SMALLER ISLANDS. AS FOR WINDWARD
BIG ISLAND...A NORTH TO SOUTH LINE OF SHOWERS CURRENTLY JUST OFF
CAPE KUMUKAHI...WILL MOVE ASHORE AND GIVE THE WINDWARD DISTRICTS
SOME SHOWERY WEATHER OVERNIGHT. ALONG THE KONA COAST THERE WILL BE A
FEW LINGERING SHOWERS WELL INTO OVERNIGHT HOURS BEFORE DISSIPATING
PRIOR TO DAYBREAK MONDAY.

SATELLITE IMAGERY SHOWS AN AREA OF LIGHT AND VARIABLE WINDS SOME 100
MILES NORTH OF OAHU...WHICH ALSO SUGGESTS THE LOCATION OF THE
SURFACE TROUGH. THIS TROUGH EXTENDED SOUTHWARD THROUGH THE MOLOKAI
CHANNEL.

MONDAY THROUGH TUESDAY...
SOME IMPROVEMENT IS EXPECTED BY SUNRISE MONDAY FOR WINDWARD BIG
ISLAND AS THE BAND OF SHOWERS CURRENTLY APPROACHING CAPE KUMUKAHI
DISSIPATES. AFTERNOON CLOUDS WILL LIKELY SET IN BY LATE
MORNING/EARLY AFTERNOON...WITH UPSLOPE SHOWERS DEVELOPING. THE KONA
SIDE WILL GO THROUGH ANOTHER ROUND SHOWERS AS WELL...WITH
THUNDERSTORMS OVER THE HIGHER TERRAIN AND SUMMITS.

THE LATEST MODELS...PARTICULARLY THE GFS AND ECMWF /EC/...HAVE THE
SURFACE TROUGH OVER OAHU MONDAY...THEN EASE IT WESTWARD TO JUST WEST
OF KAUAI BY LATE TUESDAY. THIS WILL BRING A CHANGE IN THE WINDS FROM
LIGHT BACKGROUND EASTERLIES TO SOUTHEAST AND SOUTH WINDS BY LATE
TUESDAY AFTERNOON. THIS SETUP TENDS TO FAVOR AFTERNOON CONVECTION
OVER INTERIOR AND LEEWARD AREAS OF THE SMALLER ISLANDS. ON MONDAY
EVENING...THE KOOLAU MOUNTAINS ON OAHU AND ADJACENT WINDWARD
COMMUNITIES MAY HAVE SOME ENHANCED SHOWERS AS A RESULT OF
CONVERGENCE OVER THE KOOLAU/S FROM A SLIGHT SOUTH OF EAST WIND FLOW.

VOLCANIC HAZE...OR VOG...IS LIKELY TO SHOW UP OVER THE WESTERN
ISLANDS ON TUESDAY AS WELL...LASTING THROUGH WEDNESDAY.

TUESDAY NIGHT AND WEDNESDAY...
THERE ARE SOME MINOR DIFFERENCES BETWEEN THE EC AND GFS. THE EC HAS
THE UPPER LOW DEPARTING THE AREA NORTH OF KAUAI TUESDAY
NIGHT...WHILE THE GFS HAS IT LEAVING 12 HOURS LATER. THE MODELS HAVE
THE SURFACE TROUGH CONTINUING TO MOVE WESTWARD...SO ALL OF THE
SMALLER ISLANDS REMAINS UNDER A SOUTHEAST TO SOUTH WIND FLOW. UNDER
THIS REGIME...SHOWERS ARE EXPECTED TO PICK UP OVER LAND DURING THE
DAY THEN BECOME ISOLATED OVERNIGHT. OVER THE WATERS HOWEVER...THIS
CONVERGENT SOUTHERLY FLOW MAY BRING A RISE IN SHOWERS OVER THE
WATERS SOUTH OF THE ISLANDS. IF THIS FLOW IS STRONG ENOUGH TO
OVERCOME THE OFFSHORE LAND BREEZE...A FEW OF SHOWERS WILL MAKE
TO LAND AND AFFECT THE LEEWARD DISTRICTS. THIS IS WHAT I AM BANKING
ON SHOULD THIS PATTERN HOLD. WEDNESDAY SHOULD BE NEARLY A REPEAT OF
TUESDAY FOR THE WESTERN ISLANDS.

WEDNESDAY NIGHT ON...
THE TRADES ARE SLATED TO START RETURNING AS EARLY AS WEDNESDAY
AFTERNOON BEGINNING WITH MAUI EASTWARD. ALL ISLANDS SHOULD BE UNDER
A LIGHT TO MODERATE TRADE WIND FLOW BY SUNRISE THURSDAY...AND THIS
FLOW WILL STRENGTHEN TO MODERATE SPEEDS BY THURSDAY EVENING...AND
PERSIST INTO THE WEEKEND.

&&

.AVIATION...
A WEAK SURFACE TROUGH OVER AND TO THE N OF THE ISLANDS WILL KEEP A
LIGHT WIND REGIME IN PLACE THROUGH TUESDAY...WITH LOCAL SEA BREEZES
AND LAND BREEZES EXPECTED IN MOST AREAS. AFTERNOON SHOWERS ARE
EXPECTED TO DEVELOP OVER THE INTERIOR AND LEEWARD LOCALES...AND
CAN/T RULE OUT A SHOWER IMPACTING A FEW OF THE TERMINALS. OVERALL
HOWEVER...PREVAILING VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES.

NO AIRMETS ARE CURRENTLY IN EFFECT. AIRMET SIERRA FOR MTN OBSC MAY
BE NEEDED FOR PORTIONS OF THE ISLANDS LATER THIS AFTERNOON AS
SHOWERS BEGIN TO MOVE DOWNSLOPE.

&&

.MARINE...
NO SMALL CRAFT ADVISORIES ARE EXPECTED FOR MOST IF NOT ALL OF THE
WEEK. NO SIGNIFICANT SWELLS ARE EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK AS WELL WITH SURF HEIGHTS WELL BELOW ADVISORY LEVELS.

WE DECIDED TO INCLUDE A SLIGHT CHANCE OF A THUNDERSTORM OVER THE
SURROUNDING OFFSHORE WATERS FOR THE TIME BEING...WITH THE POSSIBILITY
OF INCLUDING THE COASTAL WATERS IN THE NEXT 24 HOURS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...LAU
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:50 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 16, 8:14 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Aug 16, 8:20 PM HSTAreal Flood AdvisoryHFOHawaii115 min
Aug 17, 1:04 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Aug 17, 1:09 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 17, 1:14 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.